According to a study published in the journal Cancer, side effects involving the eyes are relatively common in women undergoing adjuvant therapy for early breast cancer. This side effect is more likely to result from chemotherapy than hormonal therapy.
Many side effects of cancer treatment have been extensively researched, but there is relatively little information about the frequency and predictors of side effects involving the eyes. Tamoxifen has been linked with eye problems in some reports, but the frequency of eye problems due to tamoxifen appears to be low. In contrast, however, studies of eye problems during chemotherapy suggest that they may be a common occurrence.
To provide additional information about the frequency and characteristics of eye problems in women undergoing adjuvant therapy for early breast cancer, researchers analyzed data from the International Breast Cancer Study Group Trials. The trials enrolled 4948 women with operable breast cancer. Women were randomized to receive adjuvant hormonal therapy with tamoxifen or toremifene, either alone or in combination with chemotherapy. Eye problems were identified from toxicity information collected by each of the trials.
- 538 of the 4948 women (11%) experienced eye problems. Because some women experienced more than one eye problem, these 538 women reported a total of 580 eye problems.
- 75% of the eye problems involved tearing only and were given the lowest severity classification.
- 251 eye problems developed during CMF chemotherapy (cyclophosphamide, methotrexate, and 5-fluorouracil); 132 eye problems developed during AC chemotherapy (doxorubicin and cyclophosphamide); and 151 eye problems occurred during CMF with concurrent hormonal therapy.
- 45 patients developed eye problems during hormonal therapy alone. Fifteen of these patients developed the eye problem within three months of completing chemotherapy, suggesting that the problem may have resulted from chemotherapy rather than hormonal therapy.
- Among the 45 patients with eye problems that developed during hormonal therapy only, 12 had a reduction in visual clarity, 10 had eye irritation, four developed cataracts, three had changes to the retina, and one had optic neuritis (inflammation of the optic nerve). The remaining patients had other symptoms.
Mobocertinib Treatment for Non-Small Cell Lung Cancer with exon 20 Mutations
FDA grants breakthrough therapy status to Mobocertinib for treatment of patients with NSCLC and exon 20 mutations.
Tagrisso® - Standard of Care for EGFR + Non Small Cell Lung Cancer
FLAURA study confirms Tagrisso as best initial treatment of EGFR + NSCLC - learn more about its role in NSCLC management
The researchers conclude that eye problems, consisting primarily of symptoms of eye irritation, are “not infrequent” after adjuvant chemotherapy for breast cancer. Eye problems during hormonal therapy appear to be rare, but the researchers recommend that patients be informed of the possibility of eye problems so that they can seek prompt medical attention if complications arise.
Reference: Gianni L, Panzini I, Sigui L et al. Ocular Toxicity during Adjuvant Chemoendocrine Therapy for Early Breast Cancer. Cancer. 2006;106:505-513.
Copyright © 2018 CancerConnect. All Rights Reserved.